Studies and Observations of Persons Diagnosed with Graves Disease
The case histories are from our ACSN files and those of Dr. H.J. Roberts of West Palm Beach, Florida. These observations appear relevant to the occurrence of Graves disease in both former President George Bush and his wife, Barbara.
(Extracts) Case I : A 34-year-old university professor (environmental studies) developed classic primary hyperthyroidism after she began using considerable amounts of products containing aspartame– specifically, 4-5 cans of a diet soda daily, four liters of a diet cola weekly, 3-4 servings of diet ice cream a day, and other products (gelatin; gum; breath mints). Such consumption was superimposed on her added capacity as a supervisor of aerobics classes to attain “the mean, fit look”. She had enjoyed excellent health until then.
The patient suffered severe sweats and attacks of sinus tachycardia (up to 180 beats per minute). Other suggestive aspartame-related features included recent vascular headaches, bilateral decreased vision, dry eyes, tinnitus, severe dizziness, tremors, “numbness and shooting pains in the arms and legs,” confusion and memory loss, slurred speech, extreme swings in mood (including thoughts of suicide that never had been experienced previously), personality changes (almost leaving her husband and children), a paradoxic gain of weight despite her physical activity, itching, abdominal pain, thinning of the hair, menstrual problems, and swelling of the lips, tongue and eyes. She then evidenced a goiter.
She had been adopted by a couple unrelated to her parents. Her biologic mother was diabetic. She received propranolol and propylthiouracil. Radioiodine therapy was then recommended. Since no search for “an environmental trigger” had been attempted, this keen educator opted for a delay in order to review the events preceding her illness. She regarded a doctor’s suggestion that her hyperthyroidism has been caused largely by stress as “a copout”.
The only plausible factor that seemed pertinent was the considerable use of aspartame-containing products. Her extreme fatigue, headache, swelling of the eyes, depression, tachycardia and several other symptoms abated within a few days after abstaining from them. The thyroid studies progressively improved, and normalized within three months. An “accidental retest” from drinking aspartame-sweetened tea promptly precipitated most of her symptoms. There was no recurrence over the ensuing two years notwithstanding her cessation of all medication, continuing a full academic teaching schedule and aerobics instruction, and rearing three children.
Case 2 This 39-year-old woman developed Graves disease after her stepsister (Case 1). She was an insulin-dependent diabetic who began using aspartame products to avoid sugar. Shortly thereafter, her blood
glucose concentrations became highly erratic, coupled with loss of urinary bladder control (ascribed to diabetic neuropathy.)
The patient sought advice from her stepsister when the diagnosis of hyperthyroidism was made. A comparable clinical remission ensued after abstaining from aspartame products, along with striking improvement of
her bladder function and diabetes control. The latter are consistent with my repeated experience that aspartame products can cause loss of diabetes control, and aggravate or simulate diabetic retinopathy and neuropathy. (1-4)
Case 3 A 43-year-old woman began ingesting two cans of aspartame containing diet cola, one liter of another aspartame soda, one glass of a dietetic mix, and one serving of an aspartame gelatin daily for two years to avoid sugar because of noninsulin dependent diabetes. She experienced multiple symptoms five months later that resulted in the loss of her job. They included palpitations, tachycardia, unexplained chest pains, severe headache, dizziness, two grand mal seizures, (5) paresthesias, slurred speech, “anxiety attacks,” swelling of the tongue, and painful swallowing [dysphagia].
The diagnosis of Graves disease was subsequently made. She then chanced to read an article citing comparable complaints in persons having reactions to aspartame products. Her symptoms improved within weeks after avoiding them… and then disappeared. They recurred one month after resuming aspartame, coupled with neck discomfort and dysphagia attributed to “an overactive thyroid”.
Case 4 A 54-year-old woman had consumed increasing amounts of aspartame-containing products– including 15 packets of a tabletop sweetener in hot drinks daily. She had been energetic until her health “mysteriously deteriorated with a bewildering number of symptoms so varied and strange that it didn’t make sense”. She did not smoke or drink alcohol.
The diagnosis of Graves disease was made. She received methimazole and propranolol, with improvement of her tachycardia.
The patient’s other symptoms within the previous year included fatigue, anxiety, headache, “fuzzy mind,” depression, recurring abdominal pain, tinnitus and insomnia. She had gained weight, despite “light eating habits” until losing weight when her hyperthyroidism became overt.
The contributory role of aspartame products came under suspicion by her daughter, who had rarely used aspartame products, when she stayed with the patient for four days after beginning treatment for Graves disease. After adding the tabletop sweetener and drinking diet colas, she began to experience “extreme irritability which felt totally irrational and uncontrollable,” depression, tremors, panic attacks and difficult breathing. These symptoms disappeared when she returned to her own home, but promptly recurred after purchasing the tabletop sweetener. “Then it clicked.” She and her mother promptly improved after abstaining from aspartame products.
Case Reports: Prior Graves Disease A 44-year-old executive developed headaches, blurred vision in both eyes, and irritability (”being short with my staff and clients.”) These complaints began six months after consuming 2-3 cans of diet soda and chewing five sticks of aspartame gum daily. They abated after he avoided such products — only to recur predictably on eight separate challenges. A subtotal thyroidectomy for Graves disease has been done in 1963.
A 49-year-old female realtor had been treated for Graves disease five years previously. She experienced palpitations, severe dizziness, intense nausea, and an unexplained rise of blood pressure after ingesting three cans of diet soda and other aspartame products daily. Her symptoms disappeared within one month after stopping them. They promptly recurred on three separate challenges. A 43-year-old nutritionist had been treated for Graves disease 20 years previously. She developed severe depression and visual problems for the first time within two weeks after consuming 8-10 glasses of an aspartame drink daily. These complaints disappeared within two days after avoiding the beverage. She refused to ingest it again on a trial basis.
A 59-year-old female writer underwent two partial thyroidectomies for Graves disease three decades previously, and then received radioiodine therapy. She suffered severe headaches, abdominal pain, bloat, and diarrhea after beginning to ingest diet colas, a tabletop sweetener containing aspartame (5-6 packets daily), and other aspartame products. These complaints subsided within two days after avoiding them…only to recur within 30 minutes on two challenges….
Aspartame Consumption and Hyperthyroidism: Common Denominators
The occurrence of Graves disease in these patients while consuming aspartame products is explainable by the cumulative effect of several factors. These include (a) voluntary severe caloric restriction, (b) increased energy demands relating to excessive exercise and other physical activity, and (c) metabolic derangements caused by aspartame and its metabolites. The latter include changes in satiety, alterations of neurotransmitter and hormonal homoestasis (insulin, growth hormone, glucagon, cholecystokinin) by the amino acid components of aspartame and their stereoisomers, and the effects of free methanol, a metabolic poison. (2,3).
I previously emphasized the precipitation of Graves disease and thyroiditis following voluntary severe caloric restriction to lose weight, (7-8), especially with concomitantly increased physical activity.
The vulnerability of two stepsisters to hyperthyroidism also may have been influenced by their family history or past history of diabetes mellitus. It is widely recognized that diabetics have a greater tendency to develop thyropathies. Mention was made earlier that aspartame products can aggravate diabetes and its complications. (1-4)
Possible Insights into a Presidential Disease
The affliction of former President George Bush and his wife with primary hyperthyroidism intrigued the medical profession. Public health sleuths sought some offending substance in their environment, especially the contamination of water at several “First Family” residences. Failure to uncover such an agent led many to regard
the occurrence of Graves disease in each spouse as coincidental.
The encounter of two biologically unrelated stepsisters who developed Graves disease, as well as other aspartame reactors who became hyperthyroid, justifies considering the etiologic or contributory role
of this chemical in the hyperthyroidism of President and Mrs. Bush. Such an association appears to have validity of these reasons. * There is information “from highly reliable sources” that they frequently consumed aspartame in the form of both beverages and a tabletop sweetener. * Being highly conscious of their weight as public figures, both spouses undoubtedly limited their caloric intake. * The 66-year-old President took pride in continuing his athletic activities.